Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: December 14, 2022
Narath Carlile, MD, MPH, Clyde Lanford Smith, MD, MPH, DTM&H, James H. Maguire, MD, and Gordon D. Schiff, MD | December 14, 2022

This case describes a man in his 70s with a history of multiple myeloma and multiple healthcare encounters for diarrhea in the previous five years, which had always been attributed to viral or unknown causes, without any microbiologic or serologic... Read More

Take the Quiz
Naileshni S. Singh, MD | December 14, 2022

A 63-year-old woman was admitted to a hospital for anterior cervical discectomy (levels C4-C7) and plating for cervical spinal stenosis under general anesthesia. The operation was uneventful and intraoperative neuromonitoring was used to help prevent... Read More

Mark Fedyk, PhD, Nathan Fairman, MD, MPH, Patrick S. Romano, MD, MPH, John MacMillan, MD, and Monica Miller, RN, MS, CCRN | December 14, 2022

A 65-year-old man with metastatic liver disease presented to the hospital with worsening abdominal pain after a partial hepatectomy and development of a large ventral hernia. Imaging studies revealed perforated diverticulitis. A goals-of-care... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (14)

Displaying 1 - 14 of 14 WebM&M Case Studies

A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved. The commentary discusses risk factors and consequences of latex allergy in hospital and operating room settings, common latex products that trigger allergic reactions  and hospital safety practices that can limit the risk of latex exposure.

Take the Quiz
Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an unnecessary procedure; in the second case, the wrong patient received an unnecessary chest x-ray. The commentary highlights the consequences of patient transport errors and strategies to enhance the safety of patient transport and prevent transport-related errors.

Jeremiah Duby, PharmD, Kendra Schomer, PharmD, Victoria Oyewole, PharmD, Delia Christian, RN, BSN, CNRN, and Sierra Young, PharmD| May 26, 2021

A 65-year-old man with a history of type 2 diabetes mellitus, hypertension, and coronary artery disease was transferred from a Level III trauma center to a Level I trauma center with lower extremity paralysis after a ground level fall complicated by a 9-cm abdominal aortic aneurysm and cervical spinal cord injury. Post transfer, the patient was noted to have rapidly progressive ascending paralysis. Magnetic resonance imaging (MRI) revealed severe spinal stenosis involving C3-4 and post-traumatic cord edema/contusion involving C6-7. A continuous intravenous (IV) infusion of norepinephrine was initiated to maintain adequate spinal cord perfusion, with a target mean arterial pressure goal of greater than 85 mmHg. Unfortunately, norepinephrine was incorrectly programmed into the infusion pump for a weight-based dose of 0.5 mcg/kg/min rather than the ordered dose of 0.5 mcg/min, resulting in a dose that was 70 times greater than intended. The patient experienced bradycardia and cardiac arrest and subsequently died.

Janeane Giannini, PharmD, Melinda Wong, PharmD, William Dager, PharmD, Scott MacDonald, MD, and Richard H. White, MD | June 24, 2020
A male patient with history of femoral bypasses underwent thrombolysis and thrombectomy for a popliteal artery occlusion. An error in the discharge education materials resulted in the patient taking incorrect doses of rivaroxaban post-discharge, resulting in a readmission for recurrent right popliteal and posterior tibial occlusion. The commentary discusses the challenges associated with prescribing direct-action oral anticoagulants (DOACs) and how computerized clinical decision support tools can promote adherence to guideline recommendations and mitigate the risk of error, and how tools such as standardized teaching materials and teach-back can support patient understanding of medication-related instructions.
Krishnan Padmakumari Sivaraman Nair, DM| August 21, 2015
A 5-year-old boy with transverse myelitis presented to the rehabilitation medicine clinic for scheduled quarterly botulinum toxin injections to his legs for spasticity. Halfway through the course of injections, the patient's mother noted her son was tolerating the procedure "much better than 3 weeks earlier"—the patient had been getting extra injections without the physicians' knowledge. Physicians discussed the risks of too-frequent injections with the family. Fortunately, the patient had no adverse effects from the additional injections.
Ben-Tzion Karsh, PhD| March 1, 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
Hedy Cohen, RN, BSN, MS| March 21, 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Bernard Lo, MD| September 1, 2006
An elderly woman who had a DNR in place took a fall that required her to have surgery. Discussion with the patient's health care proxy led to the DNR order being suspended during surgery, with the understanding that it would be reinstated postoperatively. Several days later, a nurse noticed that patient remained 'full code' because the DNR had not been restored.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN| May 1, 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Peter Lindenauer, MD, MSc| October 1, 2004
A surgical patient and a neurosurgical patient are scheduled to be moved to different beds, the second taking the first's spot. However, the move is documented electronically before it occurs physically, and a medication error nearly ensues.
Bradley A. Sharpe, MD| July 1, 2004
A woman hospitalized for CHF (with no history of diabetes) is given several rounds of insulin and D50, after repeated blood tests show her glucose to be dangerously high, then dangerously low. Turns out, the blood samples were drawn incorrectly and the signouts were incomplete.
Harold S. Kaplan, MD| February 1, 2004
Blood typing tubes for a married couple brought to an ED after a trauma are labeled with the opposite stickers. By coincidence, the wife's blood type was already on file. An alert blood-bank technologist catches the mistake.
Hilary M. Babcock, MD; Victoria J. Fraser, MD| June 1, 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.